ZOLOFT: Violent Behavior in Young Girl: USA CNN

First two sentences read: “My daughter was treated for anxiety with Zoloft around a year ago. However, her school reported alarming, violent behavior (she never had that before), and we stopped it after only a week.”

http://www.cnn.com/2009/HEALTH/expert.q.a/08/18/zoloft.adverse.effects.raison/

Is my daughter’s violent reaction to a drug an allergy?

Asked by Sharon, USA

My daughter was treated for anxiety with Zoloft around a year ago. However, her school reported alarming, violent behavior (she never had that before), and we stopped it after only a week. I always understood this to be an “adverse effect,” but a nurse today told me it was an allergy. An allergy means she should never take it again, but an adverse effect could be grown out of, and doesn’t rule out similar drugs. Was the nurse just dumbing things down, or was she correct?

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Sharon,

The nurse may have been trying to “dumb it down” as you say, but she was not correct. We’ll talk about bad reactions to antidepressants in a moment, but let’s talk about allergies first. An allergy is a very specific type of reaction that is caused by an arm of the immune system often referred to as Th2. Allergies can be mild or extremely serious, but whatever their intensity, what they share in common is that the immune system is needlessly going into overdrive in response to something that is not really dangerous.

Because allergies are a type of inflammatory response, their symptoms tend to be fairly stereotyped: itching, redness, swelling, runny nose and eyes, hives and shortness of breath (from airway swelling) when severe. When one takes a medication and has this type of reaction, that is an allergic response to the medicine. While all medications can cause an allergic reaction, some (for complicated reasons) are much more likely to do this than others. The classic example is penicillin, to which many people are allergic. Antidepressants have a very low likelihood of inducing an allergic response.

OK, that’s the scoop on allergies. So your daughter didn’t have an allergic response, but she did have a serious side effect to the Zoloft and one that is not uncommon. In fact, behavioral agitation –while not as common as other side effects such as loss of sexual function or stomach upset — is one of the most worrisome reactions elicited by antidepressants. One reason why you don’t want your doctor to start you on an antidepressant and tell you to “come back in six weeks” is that he or she should be on much closer lookout to make sure that you don’t develop severe anxiety or agitation in the first week or two of treatment.

Psychiatrists have debated endlessly about what causes antidepressant-induced agitation. There are probably several explanations, with each being true for individual patients. There is evidence that the acute effects of antidepressants can directly cause agitation in some people. There is also evidence that many people who get agitated may have, or be at risk for, having bipolar disorder (i.e. manic depression). We have known for years that many bipolar patients will have a first manic or hypomanic episode in response to being placed on an antidepressant. That is why I always tell patients to call me immediately if they start feeling too happy or too jazzed up too quickly, as that can be a sign of developing mania. Mania can also manifest as extreme agitation or irritability, especially in children and adolescents.

I am not suggesting that your daughter has a bipolar condition. I noticed that you chose the topic “autism” when you submitted your question. If your daughter has an autistic disorder, this might also put her at increased risk of having a bad reaction to an antidepressant.

I do not think your daughter needs to avoid all antidepressants forever, because each of these agents is different. Frequently, someone who can’t tolerate one antidepressant does just fine on another. But it goes without saying that I would certainly be cautious if you elect to try another antidepressant with your daughter. You might think about doing it during a break from school so that you can watch her closely and also so that if the agitation happens again, she won’t be in a place where it might affect her social relationships outside the family.

Finally, as the director of my residency program told me years ago, “Any medication that actually works will have side effects.” I’ve never forgotten that.

521 total views, 0 views today

Posted in Recent Cases Blog and tagged , , , , , , , , , , , , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply